Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 16, 2009, 3:33 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2009, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 16, 2009, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT THU JUL 16 2009 .SYNOPSIS... A FRONTAL SYSTEM WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TO THE NORTH COUNTRY TODAY INTO EARLY TONIGHT. A WEAK TROUGH WILL BE OVER THE AREA ON FRIDAY...PRODUCING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL THEN MOVE EAST FROM THE GREAT LAKES FRIDAY NIGHT...BRINGING MORE WIDESPREAD SHOWERS TO THE REGION LATE FRIDAY NIGHT THROUGH SATURDAY. THE CHANCE OF SHOWERS WILL CONTINUE ON SUNDAY AS THE UPPER LOW MOVES SLOWLY ACROSS THE NORTHEAST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 146 PM EDT THURSDAY...UPDATED FCST TO INCLUDE SVR THUNDERSTORM WATCH NUMBER 587 FOR CPV...SLV AND NORTHERN DACKS. LATEST SFC ANALYSIS SHOWS WEAK BOUNDARY APPROACHING SLV ATTM...WITH SFC BASED CAPE VALUES BTWN 1800-2200 J/KG. LOOPING VIS SATL PICS SHOWS A WEAK CYCLONIC CIRCULATION JUST NORTH OF LAKE ONTARIO MOVING TWD OUR FA. THIS ENHANCED LIFT AND INCREASING AMOUNTS OF INSTABILITY WL HELP IN THE DEVELOPMENT OF SHOWERS AND STORMS. BOTH WRF 4KM/12KM WRF AND RUC13 SHOWS PRECIP AND COMPOSITE REFLECTIVITY ENHANCEMENTS ACRS THIS REGION BY 19Z TODAY. THIS ACTIVITY WL CONTINUE TO TRACK EAST INTO THE DACKS BY MID AFTN AND CPV BY 5PM. STILL SOME QUESTIONS WITH REGARDS TO AREAL COVERAGE AND INTENSITY OF STORMS...DUE TO LARGE DRY LAYER BTWN 700-500MB...WHICH IS DEPICTED NICELY IN THE WATER VAPOR LOOP. OTHERWISE...EXPECT SOME ENHANCED LLVL SHEAR DUE TO SOUTHERLY FLW UP THE CPV LATER THIS AFTN...WHICH COULD HELP WITH STORM ORGANIZATION AND SOME WEAK MID/UPPER LVL ROTATION...ESPECIALLY ACRS ADDISON/RUTLAND COUNTIES. WL CONT TO MONITOR RADAR TRENDS FOR THE EXPECTED INCREASE IN AREAL COVERAGE/INTENSITY OF STORMS OVER THE NEXT 1 TO 2 HRS. IT SHOULD BE A BUSY AFTER AND EARLY EVENING ACRS OUR FA. UPSTREAM SOUNDINGS AND LATEST 12Z NAM JUST COMING IN ARE SHOWING DECENT INSTABILITY AND SHEAR. POCKET OF DRY AIR ALOFT WILL ENHANCE CHANCE FOR STRONG WIND GUSTS. ALSO SMALL CONCERN OF SUPERCELL DEVELOPMENT DUE TO LOW LEVEL SOUTHERLY WINDS (PRIMARILY TERRAIN DRIVEN IN THE VALLEYS) WITH SW/W WINDS ALOFT. FEEL A HIGH LIKLIHOOD THAT A SVR TSTM WATCH WILL BE NEEDED BY EARLY AFTERNOON FOR MUCH OF THE AREA. DOESNT APPEAR TO BE A HIGH END WIDESPREAD SVR EVENT TYPE OF DAY...BUT STILL A FEW STORMS WILL GO SEVERE AND WE WILL BE MONITORING RADAR CLOSELY THIS AFTN. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AS OF 500 AM EDT THURSDAY...CONVECTIVE ACTIVITY WILL DIMINISH THIS EVENING WITH LOSS OF DAYTIME HEATING AND INSTABILITY...AND DEPARTURE OF WK SFC TROUGH...WITH JUST A SLIGHT CHANCE OF A FEW LINGERING SHOWERS OVERNIGHT. LIGHT WINDS AND SATURDATED LLVLS WILL RESULT IN SOME PATCHY FOG...MAINLY IN THE FAVORED RIVER VALLEY LOCATIONS. ON FRIDAY...FORECAST AREA REMAINS IN SOUTHWEST MID-LEVEL FLOW WITH WEAK SFC TROUGHING PVER THE RGN. MUCH OF DAY EXPECTED TO BE DRY...BUT CAN'T RULE OUT A FEW SCATTERED SHOWERS OR A THNDSTRM...WITH BEST CHC BEING DURING THE PM HRS. A BIT MORE IN WAY OF SUNSHINE THAN TODAY...COUPLED WITH H8 TEMPS OF +12 TO +14C SUPPORT MAX TEMPS OF LOWER 80S IN THE VLYS. DURING FRI NITE/SATURDAY...FA COMES UNDER INFLUENCE OF DEEPENING UPPER LEVEL TROUGH OVER THE GRTLKS...WHICH WILL SPAWN DEVELOPMENT OF SFC LOW ALONG MID ATLC COAST FRI NITE WHICH WILL LIFT NEWRD SAT. A PERIOD OF STRONG FGEN AND GOOD LLVL MSTR CONVERGENCE INDICATED ON MODELS...RESULTING IN SOME WET WX DURING THIS PERIOD. HAVE RAISED POPS TO LIKELY ACRS MUCH OF THE AREA. COULD BE SOME ELEVATED CONVECTION AS WELL...BUT HAVE LEFT OUT ANY MENTION OF THUNDER ATTM. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 500 AM EDT THURSDAY...UNSETTLED WX CONTINUES THRU THE EXTENDED PORTION OF THE FORECAST...AND IT REMAINS DIFFICULT TO FIND A DAY WHEN NO MENTION OF PCPN IS REQUIRED. UPPER TROUGH GRADUALLY WEAKENS AS IT LIFTS OUT TO THE NORTHEAST ON SUNDAY. WEAK RIDGING FOLLOWS FOR SUNDAY NIGHT INTO EARLY MONDAY...BUT THEN ANOTHER UPPER TROUGH MOVES EAST FROM THE GRTLKS FOR LATER MONDAY INTO TUESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHRTWV TROUGH WEDNESDAY. ALSO INDICATIONS THAT WRN ATLC HIGH WILL ATTEMPT TO BUILD WESTWARD DURING THIS PERIOD...ALLOWING FOR A MORE SOUTHERLY FLOW ALONG WITH GRADUALLY WARMER TEMPS AND MORE HUMID CONDITIONS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... THROUGH 18Z THURSDAY... SCT CONVECTIVE ACTIVITY IS BEGINNING TO INITIATE MAINLY WEST OF ST. LAWRENCE VALLEY. WITH HIGH TD AND SFC WARMING WE ARE LOOKING AT SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE WITH GUSTY WINDS PERIODS OF HEAVY RAIN AND HAIL AS THE THREATS. DUE TO THE SCATTERED NATURE... HAVE ONLY THUS FAR MENTIONED VCTS. WILL CERTAINLY MAINTAIN A WATCHFUL EYE TO INCLUDE TS AS DEVELOPMENT AND TRENDS ALLOW FOR FINE TUNING. ACTIVITY WILL GENERALLY OCCUR WITHIN THE 19-01Z TIME FRAME. OCCURRING IN THE 18Z- 01Z TIME FRAME. IN THE GENERAL SENSE...LIGHT SOUTH TO SOUTHWESTERLY WINDS OCCNL GUSTS IN THE 14-18KT RANGE...HOWEVER AS MENTIONED ABOVE LOCALLY GUSTY TS WINDS ARE POSSIBLE. HIGHER TD AIR COMBINED W/WET GROUND/LIGHT WINDS WILL LIKELY LEAD TO FOG FORMATION AT KSLK/KMPV BTWN 06-12Z...AND PATCHY BR ELSEWHERE. FOG WILL BEGIN OUTLOOK 18Z THURSDAY THROUGH MONDAY...SHOWERY CONDS CONTINUE WITH MAINLY VFR CONDS DURING DAYLIGHT HOURS THROUGH THE PERIOD...WITH SCT BRIEF MVFR CIGS/VSBYS IN HEAVIER SHOWERS/STORMS...ESP ON FRIDAY NIGHT/SATURDAY. PATCHY BR/FG ALSO A GOOD BET AT FAVORED SITES DURING OVERNIGHT PERIODS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...TABER/NASH SHORT TERM...RJS LONG TERM...RJS AVIATION...AMF/JMG
Hazardous weather outlook, Jul 16, 1:53 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 153 PM EDT THU JUL 16 2009 NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-171800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 153 PM EDT THU JUL 16 2009 ...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST THREAT FOR SEVERE THUNDERSTORMS ACROSS THE SAINT LAWRENCE VALLEY AND ADIRONDACKS IN NEW YORK THOUGH MID AFTERNOON. BY LATE AFTERNOON THE THREAT AREA WILL SHIFT INTO THE CHAMPLAIN VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. VTZ003-004-006>008-010-012-171800- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR- 153 PM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON MAY BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 16, 10:04 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 AM EDT THU JUL 16 2009
NYZ028-031-034-035-VTZ001>003-005-006-016-017-161500-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
1004 AM EDT THU JUL 16 2009
...STRONG THUNDERSTORMS WILL AFFECT CHITTENDEN...CLINTON...ESSEX...
FRANKLIN...GRAND ISLE...LAMOILLE AND ORLEANS COUNTIES...
AT 1002 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM SCIOTA
TO HARKNESS NEW YORK...MOVING EAST AT 45 MPH.
WIND GUSTS TO 30 MPH...PEA-SIZED HAIL ARE POSSIBLE...AND INTENSE
LIGHTNING WITH THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR CHAZY AROUND 1015 AM...EXIT 21 I89 AROUND
1030 AM...EAST HIGHGATE AROUND 1045 AM AND EAST JOHNSON AROUND 1100
AM.
LAT...LON 4454 7244 4446 7364 4495 7364 4502 7264
4502 7244
LAHIFFSpecial weather statement, Jul 16, 11:20 AM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1120 AM EDT THU JUL 16 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-161800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1120 AM EDT THU JUL 16 2009 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS THE NORTH COUNTRY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE NORTH COUNTRY BY EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO QUICKLY BECOME STRONG TO SEVERE...GIVEN THE DEVELOPING UNSTABLE AIRMASS ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF THE GREEN MOUNTAINS...INCLUDING THE CHAMPLAIN AND SAINT LAWRENCE VALLEYS AND THE NORTHERN ADIRONDACK MOUNTAINS. THIS THREAT AREA WILL SHIFT INTO CENTRAL AND EASTERN VERMONT BY LATE AFTERNOON AND DIMINISH TOWARD SUNSET.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:04 AM EDT | Special Weather Statement | BTV | Franklin, Grand Isle, Lamoille | 56 min |
| Jul 16, 3:54 PM EDT | Special Weather Statement | BTV | Addison, Chittenden, Franklin, Grand Isle | 51 min |
| Jul 16, 4:20 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille | 55 min |
| Jul 16, 4:34 PM EDT | Special Weather Statement | BTV | Chittenden, Washington | 56 min |
| Jul 16, 4:42 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Washington | 52 min |
| Jul 16, 5:09 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille | 51 min |
| Jul 16, 5:15 PM EDT | Special Weather Statement | BTV | Addison | 60 min |
| Jul 16, 5:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 61 min |
| Jul 16, 5:49 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille, Orleans | 43 min |
| Jul 16, 5:50 PM EDT | Special Weather Statement | BTV | Grand Isle | 55 min |
| Jul 16, 5:58 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 62 min |
| Jul 16, 6:22 PM EDT | Special Weather Statement | BTV | Washington | 53 min |
| Jul 16, 6:30 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 60 min |
| Jul 16, 6:43 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Washington | 62 min |
| Jul 16, 6:53 PM EDT | Tornado Warning | BTV | Orange, Washington | 52 min |
| Jul 16, 7:20 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 39 min |
| Jul 16, 7:28 PM EDT | Tornado Warning | BTV | Orange | 32 min |
| Jul 16, 7:45 PM EDT | Special Weather Statement | BTV | Lamoille | 60 min |
| Jul 16, 5:12 PM EDT | Special Weather Statement | BTV | Franklin | 63 min |
| Jul 16, 5:14 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 61 min |
| Jul 16, 6:25 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.